Tennessee, 2022Flash Flood in Tennessee, September 4, 2022
September 4, 2022 · NWS MRX · 1 event in 1 county or zone
A warm front moving northward into the southern Cumberland Plateau produced convection that caused isolated flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front moving northward into the southern Cumberland Plateau produced convection that caused isolated flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Sep 4, 5:40 AM CST, 3 hours earlier.
Area forecast discussion, Sep 4, 5:40 AM CST, 3 hours before
Area Forecast Discussion
National Weather Service Morristown TN
740 AM EDT Sun Sep 4 2022
...New AVIATION...
.SHORT TERM...(Today and tonight)
Issued at 400 AM EDT Sun Sep 4 2022
Key Messages:
1. Scattered to numerous showers and thunderstorms expected late
tonight and increasing convection this morning and into the
afternoon. Late today a break in the heavier rainfall, possibly
ending but increasing again overnight into Monday.
2. Localized flooding will be possible if training convection
develops this morning and then also later today and tonight.
Discussion:
An upper level trough remains over the Mississippi Valley and then
moves into the Ohio Valley today. The upper trough will influence
development of an axis of heavy rainfall within a broad region of
diffluence aloft over the Tennessee/Ohio Valley. Precipitable Water
values will be in the 1.75-2 inch range and possibly higher by
Monday and extend over the forecast area with upslope enhancement
possible along the Southern Appalachians as per excessive rainfall
outlook for today. The ample moisture with weak divergence aloft
will cause numerous to even widespread showers possible. Model
derived soundings suggest tall/skinny CAPE profiles, freezing levels
around 15kft and this will likely result in efficient warm rain
processes, Instability of 1000-2000 J/kg is forecast in part of the
region today. With the possibility of thunderstorms some hourly
rainfall totals could reach 2.5 inches per hour which would result
in flash flooding.
At the surface, a weak low was over the Mississippi River just south
of Memphis early this morning. This low will stay along the AR/TN
border during the day today and overnight tonight with a warm front
extending south of this low to the southwest of the forecast area
during the morning and staying to the south through tonight.
Increasing deep moisture will be advected to the northeast over the
region during the day today.
With increasing deep layer moisture, multiple rounds of showers and
thunderstorms are expected. Activity this morning has been over the
Cumberland Plateau but eventually the heavier rains will shift into
the valley and southern Tennessee Mountains and southwest North
Carolina. The convection should weaken in the next few hours but
then increase again later this morning into the afternoon. High
temperatures will only reach the upper 70s to lower 80s because of
the extensive cloud cover and rainfall.
Northeast Tennessee and Southwest Virginia will be slightly drier
with lower PWAT values near 1.7 inches and lower rain chances until
later today and tonight. Have issued a Flood Watch for today and
tonight for all but the above mentioned area as the heavy rainfall
threat extends into Monday. Rainfall amounts will be around 1.5 to
over 2.5 inches through Monday but isolated areas could have 3 to
even over 4 inches and thats where localized flooding will be
possible if training convection develops.
&&
.LONG TERM...
(Monday through Sunday)
Issued at 400 AM EDT Sun Sep 4 2022
.LONG TERM (Monday through Saturday)...
Key Message:
1) A wet pattern continues to bring the potential for heavy rain and
localized flooding to start this period on Monday.
2) Rain chances continue through the rest of the week as a trough
lingers across the Southeast.
Discussion:
At 12Z Monday, broad low level convergence with a northward-moving
surface warm front will be affecting the area. Given the high
moisture content and high freezing level to LCL thickness, precip
rates will pose a potential for flooding in areas that have training
cells. Through the day, the precip axis will be shifting eastward,
and should be east of the mountains by the evening.
By Tuesday, the main axis of QG forcing will be well north of the
area as the Atlantic ridge retrogrades to FL. A broad trough remains
across the MS Valley, which will continue to supply Gulf moisture
into the TN Valley, but the lack of forcing with a building midlevel
ridge suggests a lowering of rain chances. The categorical PoPs of
the NBM appear way too high, and will be cut back. This pattern
continues into Wednesday, but the Gulf moisture feed gets cut off as
the ridge continues to drift westward along the Gulf Coast. Again,
NBM's likely PoPs will be undercut with the lack of forcing and some
dry midlevel air building in.
The trough to our west evolves into a closed low that starts to
drift east on Thursday, and the suppression of the ridge will
bring a return of deep Gulf moisture to the area on Thursday and
Friday. This pattern will be a stagnant one, keeping high chance
to likely PoPs through the rest of the forecast period.
&&
.AVIATION...
(12Z TAFS)
Issued at 733 AM EDT Sun Sep 4 2022
MVFR conditions for low ceilings at CHA this morning. Then
moving into TYS as deep moisture advects north from southeast TN.
Troughing to the west edges closer to area late this morning and
into the afternoon bringing increased chances of SHRA/TSRA at all
TAF sites. Prevailing MVFR conditions expected at CHA later this
morning through the period with VFR likely at TYS until this
afternoon and TRI until this evening or after 05/00Z. IFR or lower
is possible in and near any SHRA/TSRA activity later today. Steady
rain showers tonight with MVFR visibilities and ceilings at all
sites after 00Z Ceilings below 1000 feet at CHA late tonight.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 81 71 81 70 / 80 90 90 40
Knoxville McGhee Tyson Airport, TN 82 70 81 69 / 70 70 90 50
Oak Ridge, TN 81 69 79 68 / 80 80 90 50
Tri Cities Airport, TN 83 67 79 67 / 60 50 90 50
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Flood Watch through Monday evening for Cherokee-Clay.
TN...Flood Watch through Monday evening for Anderson-Bledsoe-Blount
Smoky Mountains-Bradley-Campbell-Claiborne-East Polk-
Grainger-Hamilton-Jefferson-Knox-Loudon-Marion-McMinn-Meigs-
Morgan-North Sevier-Northwest Blount-Northwest Monroe-Rhea-
Roane-Scott TN-Sequatchie-Sevier Smoky Mountains-Southeast
Monroe-Union-West Polk.
VA...NONE.
&&
SHORT TERM...
AVIATION...TDHazardous weather outlook, Sep 4, 2:10 AM CST, 6 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
410 AM EDT Sun Sep 4 2022
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-050830-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
410 AM EDT Sun Sep 4 2022 /310 AM CDT Sun Sep 4 2022/
This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.
.DAY ONE...Today and Tonight
Periods of heavy rainfall are expected from this morning
through tonight. Excessive runoff may result in flooding of rivers,
creeks, streams, and other low-lying and flood-prone locations. A
Flood Watch is in effect for portions of the area.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
The potential for storms to produce heavy rain and flooding will
continue through Monday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not needed at this time, but any reports of
flooding are appreciated.
TD/DGS
Flash Flood, Bledsoe
- When
- September 4, 8:40 AM CST to 10:00 AM CST
- Where
- Bledsoe County, 1.3 mi NW of Cooper Mill to 2.25 mi NE of Pikeville
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 35.643, -85.186
Portions of State Road 30 near Pikeville were impassable.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in California, September 4 to 10, 20224 deaths · 64 injured · 25 events
- Lightning Strike in Puerto Rico, September 4, 20222 deaths · 3 injured · 1 event
- Excessive Heat in California, September 4 to 9, 20221 death · 1 injured · 12 events
- Damaging Winds in California, September 4, 20221 death · $20,000 · 52 kt wind · 2 events
- Tornado and Flash Flood in Ohio, September 4, 2022$4.5 million · EF0 · 2 events
- Wildfire in Washington, September 4 to 12, 2022$1.8 million · 1 event
- Flash Flood and Dust Storm in Arizona, September 4, 2022$117,000 · 65 kt wind · 11 events
- Flash Flooding and Flooding in Ohio, September 4 to 5, 2022$30,000 · 8 events
- Flash Flooding and Debris Flows in Puerto Rico, September 4 to 9, 202217 events
- Flash Flood in Mississippi, September 4, 2022$15,000 · 1 event
- Flash Flooding and Heavy Rain in Alabama, September 4 to 5, 20228 events
- Flash Flood and Flood in Alabama, September 4, 20222 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1055014.